Alert archive / Louisiana / Special Weather Statements in 2021

Special Weather Statement, NWS Lake Charles, LA

August 3, 2021Calcasieu Parish, Louisiana

NWS Lake Charles, LA issued this special weather statement at Aug 3, 2021, 12:34 PM CDT for Calcasieu Parish, Louisiana. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2021, 12:34 PM CDT (17:34 UTC)
Expired
Aug 3, 2021, 1:00 PM CDT
In force
26 min
Issued by
NWS Lake Charles, LA

County Calcasieu Parish, LA

The radar

The Lake Charles radar (KLCH), 11 km from the middle of the area, began a volume at 17:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 5.6 hours before the alert went out and 10 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2021-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1206 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2021-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1206 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
797 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

814 
WWUS84 KLCH 031734
SPSLCH

Special Weather Statement
National Weather Service Lake Charles LA
1234 PM CDT Tue Aug 3 2021
 
LAZ041-031800-
Calcasieu LA-
1234 PM CDT Tue Aug 3 2021

...TORRENTIAL DOWNPOURS OVER THE LAKE CHARLES AREA...

At 1229 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lake Charles Regional Airport, moving east at 15 mph.

Torrential rainfall is occurring with this thunderstorm. Rainfall 
rates are between 1 to 2 inches per hour. These high rainfall rates 
may cause street flooding especially in urban and poor drainage 
locations. Also, hyrdo-planing on area interstates and highways are 
a real possibility.

Locations impacted include...
Lake Charles, Westlake, Iowa, Lake Charles Regional Airport, Moss
Bluff, Lebleu Settlement and Holmwood.

This includes the following highways...
 Interstate 10 in Louisiana between mile markers 26 and 43.
 Interstate 210 between mile markers 1 and 12.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3007 9332 3034 9329 3034 9303 3026 9303
      3026 9301 3006 9300
TIME...MOT...LOC 1729Z 279DEG 12KT 3014 9316 

$$

Rua

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this special weather statement went out at Aug 3, 7:03 AM CDT, 5 hours 31 minutes earlier.

Area forecast discussion, Aug 3, 7:03 AM CDT, 5 hours 31 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
703 AM CDT Tue Aug 3 2021

.DISCUSSION...
03/12Z TAF Issuance.

&&

.AVIATION...
Some patchy fog and low clouds have developed early this morning,
resulting in intermittent MVFR conditions at area terminals.
Lower conditions have been most prevalent at AEX, where cigs have
recently lowered to IFR. Cigs/vsbys to improve through mid to late
morning with VFR to prevail outside of SHRA/TSRA this aftn.
Convection will develop as a weak front moves south acrs the area,
with the best coverage over the southern terminals. Primary
impacts from any storms will be gusty winds and lower cigs and
vsby reductions in heavy rainfall. Winds will be light and vrbl,
gradually shifting more northerly through tonight as the front
moves toward the coast. Drier air filtering in behind the front
will bring an end to showers and storms and allow for improving
conditions.

24

&&

.PREV DISCUSSION... /issued 423 AM CDT Tue Aug 3 2021/

SYNOPSIS...
KLCH radar shows sctd to nmrs showers and tstms along the SW LA
coast and over the nearshore waters early this morning. This activity
is occurring in the vicinity of an old outflow boundary from
convection late yesterday, while the frontal boundary itself
remains diffuse acrs N/cntl LA and E TX. The resultant light winds
field, minimal dewpoint depressions and saturated soil conditions
has aided in the development of patchy fog and sctd low clouds
acrs the area early this morning.

Recent UA analysis and WV imagery indicates another shortwave
translating around the SW periphery of the large upper trough over
the eastern CONUS, and this is not only providing additional
support for this morning's convection but should also provide the
needed nudge to get the front through the region today/tonight.
In the meantime, another day of active weather is expected.

24

SHORT TERM [Today through Thursday night]...

Abnormally high atmospheric moisture will continue acrs the
region, with PWATs today progged to be in excess of 2 inches, and
as high as ~2.4 inches. The weak frontal boundary acrs the area
will slowly progress southward, and coupled with the disturbance
sliding into the base of the mid/upper trough, will support
development of showers and tstms acrs the area through the day.
The greatest coverage of convection is expected to be focused
along the boundary, and this will correspond to the southern half
of the area, especially as the front encounters peak heating later
today. Given the deep moisture profiles over the region, storms
will again be capable of heavy rainfall and high rainfall rates,
resulting in localized flooding. Areas along and south of I-10
have been outlined in an MRGL risk on WPC's Day 1 Excessive
Rainfall Outlook.

The front will eventually settle just off the coast tonight into
Wednesday, with the axis of highest PoPs shifting south over the
coastal waters. Sfc high pres ridging southward and northwesterly
flow developing aloft will advect drier air into the area tonight
into Wednesday, and this should bring an end to the rain chcs
acrs the northern half of the area, while decreasing overall
coverage acrs the southern zones.

High temps today will likely top out just below early August
normals, with maxes in the upper 80s thanks to widespread cloud
cover and showers. As drier air and lower dewpoints spread into
the area, conditions will become more comfortable, especially
during the next couple of nights as lows fall to upper 60s/around
70 acrs interior portions of the area, with lower 70s along and
south of I-10. Daytime temperatures on Wednesday and Thursday are
expected to reach the lower 90s, under mostly sunny to partly
cloudy skies.

24

LONG TERM (Friday through Tuesday)...

At the beginning of the long-term period, our diffuse sfc front is
progged to be drifting back nwd through the forecast area while our
next mid-level shortwave drifts ewd out of the Plains and towards
the Mid-South. Forecast soundings indicate increasing moisture
(PWATs aoa 1.8 inches) and limited capping (especially sern TX),
thus rain chances begin climbing upward with chance or likely POPs
in place, primarily for the afternoon hours. Forecast highs are
progged to be near seasonal, but with dewpoints back on the climb,
apparent temps will nudge back into the lower 100s for portions of
the forecast area.

For the weekend and Monday, the area holds in a flat ridge aloft
while forecast soundings indicate the return of a very moist airmass
(PWAT values are progged to be back up around 2.0 inches). With
mesoscale features and a likely afternoon seabreeze being the main
driving forces for convective development, POPs remain consistent in
the chance to likely categories each day. With the enhanced cloud
cover and better rain chances, trimmed back blended maxes each day,
although highs will still be seasonable.

25

MARINE...
Light to modt westerly winds are expected today, with seas
generally around 2 feet or less. A frontal boundary will slowly
move south over the coastal waters this evening, bcmg stalled over
the coastal waters tonight. Offshore winds will develop in the
wake of the front over the nearshore waters, with a more vrbl wind
field expected over the outer waters as the front stalls.

Similar to yesterday, scattered to numerous showers and tstms are
expected this morning before decreasing by early aftn. Convection
will again increase this evening and overnight as the weak
boundary drifts off the coast. Some of the storms could produce
gusty winds and locally higher seas.

The weak boundary will gradually wash out as it retreats back to
the north, with convective coverage decreasing and trending
toward a more typical pattern from mid-week onward. After a brief
period of offshore flow, winds will veer back to a southerly
direction by Thursday night into Friday as sfc high pres becomes
re-established over the eastern Gulf of Mexico.

24

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  89  71  92  68 /  30  10  10   0
LCH  89  73  91  71 /  80  40  20  10
LFT  88  73  91  72 /  80  30  20  10
BPT  89  74  91  72 /  70  40  30  20

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...None.
TX...None.
GM...None.
&&
Hazardous weather outlook, Aug 3, 4:49 AM CDT, 7 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Lake Charles LA
449 AM CDT Tue Aug 3 2021

LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-041000-
Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry-
Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin-
Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron-East Cameron-
Tyler-Hardin-Jefferson-Orange-Northern Jasper-Northern Newton-
Southern Jasper-Southern Newton-
449 AM CDT Tue Aug 3 2021

This Hazardous Weather Outlook is for central Louisiana, south
central Louisiana, southwest Louisiana, west central Louisiana and
southeast Texas.

.DAY ONE...Today and tonight.

Scattered to numerous showers and thunderstorms are expected to
develop across the area this morning and continue through early this
evening. The highest chances are expected to be focused along a
southward moving frontal boundary, and this will correspond roughly
along and south of a Kountze to Opelousas line. This activity should
decrease during the evening.

Some storms will be capable of producing heavy rainfall or very high
rainfall rates. Localized flooding of streets and low lying areas
will be possible, but more widespread flooding is not expected. WPC
has outlined areas along and south of I-10 in a Marginal Risk for
Excessive Rainfall. No severe thunderstorms are expected, but
stronger storms will be capable of frequent lightning and gusty
winds.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Low rain chances are expected Wednesday and Thursday. A return to
more typical daytime scattered showers and storms is expected from
Friday through Monday. No severe weather is expected, although
gusty winds, brief heavy rainfall and frequent cloud-to-ground
lightning will be possible with storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

GMZ430-432-435-450-452-455-470-472-475-041000-
Sabine Lake-Calcasieu Lake-Vermilion Bay-
Coastal waters from Cameron LA to High Island TX out 20 NM-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City LA
out 20 NM-Waters from Cameron LA to High Island TX from 20 to 60 NM-
Waters from Intracoastal City to Cameron LA from 20 to 60 NM-
Waters from Lower Atchafalaya River to Intracoastal City LA from
20 to 60 NM-
449 AM CDT Tue Aug 3 2021

This Hazardous Weather Outlook is for the Gulf of Mexico and the
coastal lakes and bays of the Gulf of Mexico.

.DAY ONE...Today and tonight.

Scattered to numerous showers and thunderstorms are expected. Stronger
storms will be capable of frequent cloud to water lightning, gusty
winds, and locally higher seas. At times, rainfall could be heavy
enough to reduce visibility to less than one mile.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Scattered to numerous showers and thunderstorms will be possible
early Wednesday as a weak frontal boundary remains stalled over the
coastal waters. Rain chances will trend back to a more typical
pattern through the latter part of the week. Locally higher winds and
seas along with frequent cloud-to-water lightning can be expected
with storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 3, 12:34 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
1234 PM CDT Tue Aug 3 2021

LAZ041-031800-
Calcasieu LA-
1234 PM CDT Tue Aug 3 2021

...TORRENTIAL DOWNPOURS OVER THE LAKE CHARLES AREA...

At 1229 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lake Charles Regional Airport, moving east at 15 mph.

Torrential rainfall is occurring with this thunderstorm. Rainfall
rates are between 1 to 2 inches per hour. These high rainfall rates
may cause street flooding especially in urban and poor drainage
locations. Also, hyrdo-planing on area interstates and highways are
a real possibility.

Locations impacted include...
Lake Charles, Westlake, Iowa, Lake Charles Regional Airport, Moss
Bluff, Lebleu Settlement and Holmwood.

This includes the following highways...
 Interstate 10 in Louisiana between mile markers 26 and 43.
 Interstate 210 between mile markers 1 and 12.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3007 9332 3034 9329 3034 9303 3026 9303
      3026 9301 3006 9300
TIME...MOT...LOC 1729Z 279DEG 12KT 3014 9316

Rua

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 1:36 AM CDTSpecial Marine WarningLCH39 min

Nearby

Special Weather Statements in Louisiana, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.